Tennessee, 2018

Damaging Wind in Tennessee, May 18, 2018

May 18, 2018 · NWS OHX · 1 event in 1 county or zone

Scattered strong to locally severe thunderstorms moved northward across Middle Tennessee during the afternoon and evening hours on May 18, producing one report of wind damage in Putnam County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered strong to locally severe thunderstorms moved northward across Middle Tennessee during the afternoon and evening hours on May 18, producing one report of wind damage in Putnam County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 18, 5:35 PM CST, 40 minutes earlier.

Area forecast discussion, May 18, 5:35 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
635 PM CDT Fri May 18 2018

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Just like yesterday afternoon around this time, will be breaking
out a late afternoon grouping to emphasize shwr/tstm coverage
across the mid state region. Just like yesterday around this
time also, short term models showing sounding profiles depicting
sfc based CAPE values approaching 1500 J/KG, wet bulb zero and
freezing levels 11 KFT - 13 KFT limiting the potential for hail to
reach the ground, and with minimum unidirectional speed bulk
shear values, and saturation noted in the lowest levels of the
model soundings, Thus, a few tstms could reach strong thresholds
with brief heavy downpours with localized minor flooding possible
along with some gusty winds also, thru the remainder of the
afternoon hrs. Convection will generally move from the south to
the north around 20kts, so not anticipating any significant
prolonged flooding issues. Looks like convection coverage shortly
after 3 PM CDT (18/20Z) is mainly confined to eastern portions and
the TN River Valley Regions of the mid state, but shwrs/tstms
could become potentially more numerous across cntrl sections of
the mid state as the remainder of the afternoon hrs progress,
especially as main sfc frontal boundary bisecting the mid state
late this morning continues its slow push nwd to just north of the
TN/ KY state line by 7 PM CDT (19/00Z). Also, as mentioned in
this mid mornings discussion, numerous outflow and heating
boundaries across the mid state region will come into play as
focusing mechanisms for convection as the afternoon hrs progress
too. With all this expected convection across the mid state region
this afternoon, variable sky conditions expected thru the late
afternoon hrs.

As compared to this time yesterday, latest NAM, GFS, and ECMWF
solutions more in line with the timing of the upper level trough
passage, pushing it westward from its present position loosely
defined across the mid MS River Valley Region to bisecting the
mid state by the mid morning hrs on Sat. Then the upper level
trough is expected to push thru eastern portions of the mid state
region on Sat afternoon. Will mention numerous light shwrs and
iso tstms for locations just west of and across the Cumberland
Plateau Region with sct light shwrs and iso tstms remainder of
mid state region this evening. Sct light shwrs should persist
across ern portions of the mid state after midnight tonight
with iso light shwrs elsewhere. Also, can not totally rule out
the development of patchy fog after midnight for locations not
receiving rainfall with this potential lasting thru the mid
morning hrs. As main sfc front well north of the mid state as
the nighttime hrs progress, a broad southerly flow pattern will
develop across the mid state region as the weekend progresses.
Expect best chance of numerous light shwrs with iso tstms on Sat
across ern locations as orographic diurnal heating influences
become increasingly established as the day progresses. Locations
to the west should experience iso/sct light shwrs/tstms. Most
locations tonight thru the day on Sat will experience mocldy sky
conditions.

As Sat night into Sun progresses, weak upper level ridging will
develop across the mid state region and persist thru at least
Mon morning. Will at this time not put a lot of emphasis in the
forecast that the latest NAM/GFS solutions develop in showing
the formation of a tropical wave developing off the wrn FL
coastline as Sun progresses, with the GFS showing more of a
northerly track and the NAM showing more of a northwesterly one.
Latest ECMWF not showing much if any development at all. As of
this time, not supposed to be a major wx player in our mid state
forecast anyway, other than potentially producing some enhanced
substance across the mid state region. Plenty of moisture is
expected to remain across the mid state though. If you thought I
might mention the wx term "dirty ridge pattern here", you were
totally correct to describe the wx pattern expected here. After
mainly a dry Sat night other than possibly some iso light
shwrs/tstms across eastern portions, the potential for iso/sct
light shwrs/tstms is expected to persist Sun into Sun night.

A little more potential of some upper level ridging influences
working into the mid state region during the second half of next
work week, but with at least upper level zonal flow persisting
thru at least the first half of next week and no significant
sfc frontal passages of note. A sfc boundary may approach the mid
state region from the north and potentially parking itself just
north of the TN/KY border late next week. Would like to see
another set of model runs or two to confirm that upper level
ridging will be more persistent and thus potentially lower the
chances of shwrs/tstms during the second half of next work week.
Thus, as of this time will continue with a summer time type of wx
pattern with mainly late morning thru early evening light iso/sct
shwrs and tstms to persist thru next work week with variable sky
conditions expected.

With all the above said, we are still not being placed by SPC in
any type of svr tstm risk potential thru the next 7 days, although
a few strong tstms here and there with maximum diurnal heating
influences during the afternoon hrs each day possible. Despite
the rounds of shwrs/tstms expected across the area thru next Fri,
from tonight thru Fri night, total average areal QPF values are
expected to range from just one and a half to two inches.

As for temps, they are expected to continue to be a few degrees
above seasonal normal values tonight thru next work week, with
the warmest temps expected on Sun afternoon, when some locations
will approach 90 degrees. Overnight lows will generally be in the
mid to upper 60s. Afternoon high temps will generally be in the
mid to upper 80s, around 80 to lower 80s Cumberland Plateau
Region.

&&

.AVIATION...
00Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...An upper low continues to circulate near STL
this evening with a shortwave more or less bisecting Middle
Tennessee, leaving us with plenty of moisture and an unsettled
weather pattern. Radar shows widely scattered convection
persisting as we head into the evening, although this activity
will diminish as we lose our surface heating. Look for for mainly
light radiation fog overnight, with low ceilings developing at CSV
toward morning. We are expecting another round of active weather
tomorrow, mainly along the Cumberland Plateau.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......31
AVIATION........08
Hazardous weather outlook, May 18, 4:26 AM CST, 13 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
526 AM CDT Fri May 18 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-191030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
526 AM CDT Fri May 18 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

More scattered thunderstorms are forecast today and this evening.
These storms will be capable of producing torrential rainfall and
possibly localized flooding. Small hail and gusty winds will also
be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed.

In the hours before

Special weather statement, May 18, 4:22 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Nashville TN
522 PM CDT FRI MAY 18 2018

TNZ006-182245-
Montgomery TN-
522 PM CDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONTGOMERY COUNTY
UNTIL 545 PM CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clarksville, moving north at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Clarksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3663 8712 3663 8713 3662 8713 3661 8712
      3658 8713 3657 8713 3656 8714 3655 8713
      3649 8715 3650 8738 3664 8739 3664 8711
TIME...MOT...LOC 2221Z 183DEG 15KT 3657 8726

Rose
Special weather statement, May 18, 5:38 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Nashville TN
638 PM CDT FRI MAY 18 2018

TNZ007-008-027-190015-
Robertson TN-Davidson TN-Sumner TN-
638 PM CDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAVIDSON...
SOUTHWESTERN SUMNER AND EASTERN ROBERTSON COUNTIES UNTIL 715 PM
CDT...

At 638 PM CDT, Doppler radar was tracking a strong thunderstorm over
Madison, or near Nashville, moving north at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Gallatin, Madison, Hendersonville, Goodlettsville, White House,
Millersville, Lakewood, Ridgetop, Cross Plains, Hermitage, Old
Hickory, Orlinda, Whites Creek and Cottontown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3649 8640 3629 8654 3632 8654 3632 8655
      3631 8656 3627 8656 3625 8659 3622 8658
      3614 8664 3621 8685 3660 8671
TIME...MOT...LOC 2338Z 202DEG 28KT 3625 8671

Rose
Special weather statement, May 18, 5:46 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Nashville TN
646 PM CDT FRI MAY 18 2018

TNZ031-032-064-065-190015-
Putnam TN-De Kalb TN-Jackson TN-White TN-
646 PM CDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DE KALB...SOUTH CENTRAL
JACKSON...NORTHWESTERN WHITE AND SOUTHWESTERN PUTNAM COUNTIES UNTIL
715 PM CDT...

At 646 PM CDT, Doppler radar was tracking a strong thunderstorm near
Smithville, moving north at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cookeville, Smithville, Algood, Baxter, Hamptons Crossroads, Bakers
Crossroads and Burgess Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3582 8564 3588 8584 3628 8570 3617 8540
TIME...MOT...LOC 2346Z 202DEG 28KT 3592 8571

Rose
Special weather statement, May 18, 6:13 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Nashville TN
713 PM CDT FRI MAY 18 2018

TNZ008-009-028>030-190045-
Wilson TN-Trousdale TN-Sumner TN-Macon TN-Smith TN-
713 PM CDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SMITH...SOUTHEASTERN
SUMNER...NORTHEASTERN WILSON...SOUTHWESTERN MACON AND TROUSDALE
COUNTIES UNTIL 745 PM CDT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Lebanon, moving north at 20 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Lebanon, Hartsville, Bledsoe Creek State Park, Tuckers Crossroads,
Dickerson Chapel Recreation Area and Bethpage.

LAT...LON 3621 8607 3618 8629 3648 8640 3651 8607
TIME...MOT...LOC 0013Z 172DEG 16KT 3627 8620

Rose

The radar

The Nashville radar (KOHX), 83 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Putnam

When
May 18, 6:15 PM CST
Where
Putnam County, 0.65 mi WNW of Baxter
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.152, -85.641

A tree fell onto a duplex at 218 2nd Avenue South in Baxter causing significant damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760901.